Montana, 2024

High Wind in Montana, May 6 to 7, 2024

May 6 to 7, 2024 · NWS GGW · 4 events in 4 counties and zones

A strong low pressure system moving to the south of the region, set up a steep pressure gradient that brought strong and gusty winds to portions of northeast Montana.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong low pressure system moving to the south of the region, set up a steep pressure gradient that brought strong and gusty winds to portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 6, 2:29 PM MST, 4 hours 46 minutes earlier.

Area forecast discussion, May 6, 2:29 PM MST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
329 PM MDT Mon May 6 2024

.DISCUSSION...

KEY MESSAGES:

- High Wind Warning remains in effect for most locations south and
  west of Fort Peck Lake. Strongest winds which could lead to
  damaging impact are expected overnight tonight through Tuesday.
  Crosswind concerns and dangerous chop on Fort Peck Lake are
  heightened.

- Widespread periods of moderate to heavy rain will persist
  through Wednesday night. A Hydrologic Outlook as been issued for
  the area receiving the heaviest rainfall.

- Flood concerns increasing for small streams Tuesday and
  Wednesday, leading to rises along the Milk River late in the
  week.

WEATHER PATTERN OVERVIEW:

The slow-moving strong spring storm system will sit and spin over
this region for the next several days. Most of the associated
heavy rain will last through Wednesday morning. By the weekend, a
flat ridge will push in from the Pacific Northwest across the
northern Rockies.

CONFIDENCE AND POTENTIAL DEVIATIONS FROM BASE FORECAST:

Probabilities for high wind have decreased slightly with both
speed and area. Still looking at high probability (70-90%) for
wind gusts over 55 mph for Phillips county (excluding the north),
Petroleum and Garfield counties. For Prairie county, the high
winds will be mostly in the west over the Big Sheeps, and Valley
county will see the strongest winds across the ridge tops near
Fort Peck Lake. So have upgraded these zones to a High Wind
Warning. Other zones in northeast Montana will have much lower
probability for reaching high wind criteria.

Rainfall amounts for the region from today through Wednesday night
remain very high. Probability for at least 1 inch is over 70% for
the entire region. Confidence for 2 inches or more drops off to
30-50% east of Opheim, Poplar and Glendive while staying at 60-90%
for most of the area to the west. Probability for more then 3
inches is not insignificant, setting at 30-40% for Malta, Glasgow
and Jordan, and peaking at 60% around the Little Rockies.

With the widespread high precipitation amounts, flooding will
become a concern from midweek into the weekend. Updated RFC river
point forecasts are showing sharp rises for the Milk River at
Tampico and Glasgow by the end of the week. Small stream flooding
and impassable gravel roads are also expected mainly for
Phillips, Valley and Garfield counties.

BMickelson

&&

.AVIATION...

PATTERN: The unusually strong and slow-moving spring storm
system, will continue to push wave after wave of moderate to heavy
rain across the area for at least the next few days.. A region of
dry air will act to slightly diminish rainfall amounts especially
near the Montana/North Dakota border.

FLIGHT CONDITIONS: MVFR to borderline IFR will persist through
most of this TAF cycle. IFR is possible in the bands of heaviest
rainfall.

WINDS: The slow-moving storm system is accompanied by a nearly
stationary cold front. East of the front, winds remain light from
the east. Behind the front northwest winds will are increase to
the 25G35KT range. The location of this wind shift will waffle
back and forth across NE MT over the next few days. KGGW and KGDV
may occasionally see these stronger winds, but will also revert
back into light and variable.

BMickelson

&&

.HYDROLOGY...

Widespread heavy rainfall has impacted many locations already
since this morning. Smaller creeks and streams are expected to
begin rising this evening especially near and west of MT Highway
16. The responsible storm system is large and slow-moving and is
very efficient is producing multiple bands of precipitation.

As the storm system stalls over our area through the next few
days, rainfall accumulations are expected to exceed 1 inch for
most locations, and 2 inches for many other locations. A few
isolated areas could receive in excess of 3 inches.

Low-lying areas and poor-drainage areas will easily begin ponding
water this afternoon and evening. Small creeks and streams will
soon rise and begin to run. All of this water will eventually flow
into the larger, main stem rivers in the next few days with some
sudden rises being possible. It is not yet known whether the Milk
River will reach minor flood stage this weekend. We will continue
to monitor conditions and provide updates as needed.

BMickelson

&&

.GGW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until midnight MDT Tuesday night for Central
and Southeast Phillips-Central and Southern Valley-Garfield-
Petroleum-Prairie-Southwest Phillips.

&&

weather.gov/glasgow

In the hours before

Special weather statement, May 6, 4:34 PM MST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Glasgow MT
534 PM MDT Mon May 6 2024

MTZ022-023-025-026-070030-
Garfield MT-Dawson MT-Prairie MT-McCone MT-
534 PM MDT Mon May 6 2024

...Strong thunderstorms will impact portions of southeastern
Garfield, southeastern McCone, Prairie and southwestern Dawson
Counties through 630 PM MDT
...

At 532 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Lindsay to 13 miles south
of Terry. Movement was northwest at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Circle, Terry, Fallon, Lindsay, Brockway, Zero, Calypso, Crow Rock,
Watkins, and Mccloud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4660 10545 4660 10549 4666 10549 4666 10558
      4674 10558 4675 10562 4683 10562 4683 10583
      4686 10584 4685 10632 4751 10577 4713 10489
      4657 10535 4657 10545
TIME...MOT...LOC 2332Z 116DEG 31KT 4710 10501 4661 10541

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Bernhart

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Little Rocky Mountains

When
May 6, 7:15 PM MST to May 7, 2:00 PM MST
Where
Little Rocky Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Across the Little Rocky Mountains, intermittent wind speeds of at least 40 mph began in the early nighttime hours on the 6th and lasted until the afternoon of the 7th. The peak wind gust of 73 mph was recorded at the Malta South US-191 DOT site (MTMAL) at 6:30 AM on May 7th.

High Wind, Central and Southern Valley

When
May 7, 8:44 AM MST to 9:44 AM MST
Where
Central and Southern Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

A peak wind gust of 60 mph was recorded at 8:44 AM and 9:44 AM on May 7th at the King Coulee RAWS site (KIGM8).

High Wind, Garfield

When
May 7, 11:08 AM MST
Where
Garfield forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

A peak wind gust of 59 mph was recorded at 11:08 AM on May 7th at the South Sawmill Creek RAWS site (SSMM8).

High Wind, Petroleum

When
May 7, 2:46 PM MST
Where
Petroleum forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

A peak wind gust of 68 mph was recorded at 2:46 PM on May 7th at the Winnett Handar site (GGWWT).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168750, 1168749, 1168747, 1168748.